My Cart

0 Item(s): $0.00

You have no items in your shopping cart.

Is Tamoxifen Chemotherapy

is tamoxifen chemotherapy

Tamoxifen

Tamoxifen is used for treating breast cancer that has spread to other sites in the body.

Colorectal Cancer

Colorectal cancer is cancer that develops in the last part of your digestive tract — your colon and rectum. Your colon is the last five or six feet of your large intestine. Your rectum is the last six inches.

Colorectal cancer occurs when cells of the colon or rectum start to grow out of control and form a tumor. Often, the cancer starts in a non-cancerous (benign) growth called an adenomatous polyp. Once cells become cancer, however, the polyp becomes a malignant tumor. A tumor can grow and crowd out normal cells. Cancer cells can also spread away from the tumor to other parts of the body, like the lungs or liver. This is called metastasis.

What is chemobrain?

Chemobrain refers to the cognitive impairment that can occur after cancer treatment. It's not limited to people who get chemo (surgery and radiation can also contribute), but it's more noticeable if you had chemotherapy.

What are some of the most common symptoms of chemobrain?

Symptoms may include decreased short-term memory, problems finding words, short attention span, and difficulty concentrating and multitasking.

The best way to get a complete picture of your cognitive functioning is to have neuropsychological testing. Your oncologist can refer you for this evaluation. Information from neuropsychological testing can also be extremely helpful to share with your employer or school if you are hoping to get accommodations at work or extra time for exams, homework etc.

Tamoxifen Troubles

“Tamoxifen has long been known to cause eye problems, including dryness, irritation, cataracts, and deposits in the retina, in the area of the macula, that result in macular edema,” said K. V. Chalam, MD, PhD, MBA, professor and chair of ophthalmology at the University of Florida College of Medicine in Jacksonville. Most of the ocular side effects are dose related, he said. “Certainly, the side effects we see with tamoxifen are much less profound than they used to be because of the lower doses now used.” Years ago, many breast cancer patients were prescribed doses of 150 mg or more, he noted. “In such cases, the ocular side effects from tamoxifen could be profound. That’s not the case anymore with the usual dose of 20 mg or less.”

Widespread effects.Tamoxifen is a selective estrogen receptor modulator (SERM) and acts against breast cancer by occupying estrogen receptors. It’s the only SERM approved for every stage of breast cancer. Because estrogen affects a wide variety of physiological functions and estrogen receptors are present in the eye, the changes in estrogenic activity brought about by tamoxifen have the potential to affect visual processing, as well as the lacrimal and meibomian glands that protect the surface of the eye, according to Alvin Eisner, PhD.

Research shows that tamoxifen increases the risk of posterior subcapsular cataracts by as much as fourfold, which is significant because these types of cataracts can substantially impair visual function, said Dr. Eisner, a researcher most recently at the Northwest Sarcoma Foundation who specializes in ophthalmology, vision science, and cancer treatment.

Cataract. Researchers at the University of Southern California analyzed the self-reported incidence of eye disease among 1,297 female breast cancer patients taking tamoxifen who were enrolled in a population-based case-control study. They found that women who used tamoxifen for four to five years had a relative risk (RR) of 1.4 for all types of cataracts; those who were on the drug for more than six years had an RR of 1.7. They concluded that five or more years of tamoxifen increases cataract risk and that “healthy women considering tamoxifen use to reduce the risk of breast cancer should be advised of the possibility of cataract development.”1

Yet some ophthalmologists say that the question of whether tamoxifen increases risk of cataracts is still unresolved. “It’s fairly rare to find that a cataract is due to a medication, and I think that the jury is still out on whether tamoxifen may cause cataracts in some patients,” said Rick Fraunfelder, MD, MBA, professor of ophthalmology at Oregon Health & Science University and the Casey Eye Institute. Dr. Fraunfelder is also director of the National Registry of Drug-Induced Ocular Side Effects.

Retinopathy. However, use of tamoxifen, particularly at higher doses and for longer periods of time, may lead to retinopathy, Dr. Fraunfelder said. “Patients on tamoxifen can get striking white to yellow refractile bodies around the macula. These effects tend to occur at least one year after therapy begins and are cumulative.”

Know More About This Medicine and Buy Now : MedyPharma.com

Loading...